EL PASO, Texas (KTSM) The El Paso Division of the Drug Enforcement Administration warns the public of a recent increase in drug overdoses across the Borderland.

Carlos Briano, the Public Information Officer of the El Paso DEA Division, said multiple people recently have experienced drug overdose symptoms after using illicit drugs. Briano said the DEA believes the drugs were mixed with a synthetic opioid.

Briano said last week in El Paso there were 11 reported drug overdoses. Nine of those happened within 36 hours and were non-fatal, with the patients going to local hospitals for treatment.

El Paso Police said on Monday, May 23, two people died in Northeast El Paso from an accidental drug overdose.

Briano said at this time it is not confirmed if those who died used drugs laced with synthetic opioids and the DEA was waiting on autopsy reports.

“The only safe substance to take is one you got from a doctor, dentist, or a licensed pharmacy, anything outside of that you’re potentially playing with your life, the DEA stance is there is no safe drug to consume,” Briano said.

Dr. Sarah Watkins from the West Texas Regional Poison Control Center at University Medical Center of El Paso said they’ve seen mostly cocaine being mixed with synthetic opioids.

“People think they’re buying cocaine but it’s really fentanyl and that’s what’s causing people to overdose,” Watkins said.

She said people should look out for their loved ones who may have used drugs and start showing symptoms such as drowsiness and slowed breathing.

“The main overdose symptom is when people stop breathing and that’s what ends up killing them,” Watkins said. “Every second counts and if that happens people need to call 911.”

According to statistics from the El Paso Fire Department, drug overdose calls have increased in past years.

The number of overdose calls EPFD responded to:

  • In 2019: 349 calls
  • In 2020: 429 calls
  • In 2021: 531 calls
  • 2022: 220 calls (so far)

Ana Fuentes with the local organization Sunrise El Paso said they try to be harm reduction advocates and provide Narcan, used to treat drug overdoses, to the public. Fuentes said they want to help those who may have loved ones struggling with drug addiction or those who want to be ready in the case of an emergency.

“I think it’s important to have even if you are not a drug user yourself, you never know who you will come across at a bar or something like that,” Fuentes said. “We neither condone nor encourage drug use but we definitely want people to be safe if they do drugs.”

Briano added the DEA urges the public to call 911 immediately if someone is experiencing overdose-like symptoms.